Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 7:06 PM CDT for Emmons County, North Dakota. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 7:06 PM CDT (00:06 UTC)
- Expired
- Jun 9, 2001, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 49 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:10 PM CDT | Hail 0.88 | Hazelton, ND | |
| Jun 9, 7:10 PM CDT | Thunderstorm Wind 60 E | Hazelton, ND | Major damage to a barn. |
| Jun 9, 7:10 PM CDT | Tornado F1 | Hazelton, ND | Drivers along Highway 83 witness a vehicle drive into the path of the tornado. The vehicle was thrown into the ditch injuring the driver. Other damage by the tornado includes four power lines down along highway 83. Tops of evergreen tree's snapped off. The da |
| Jun 9, 7:15 PM CDT | Thunderstorm Wind 52 E | Hazelton, ND | Several tree's uprooted. Pea to marble size hail accompanied the storm. |
| Jun 9, 7:25 PM CDT | Thunderstorm Wind 74 E | Hazelton, ND | Major damage to homes and businesses in the Hazelton area due to high winds and fallen tree's. One 25,000-bushel grain bin, five 5,000-bushel grain bins, four stor-all-bins and a fertilizer storage bin were destroyed. The wind and hail destroyed or damaged num |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 100007 SVRBIS NDC029-100100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 706 PM CDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 800 PM CDT * AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF HAZELTON...OR ABOUT 17 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAZELTON AT 725 PM CDT BRADDOCK AT 735 PM CDT LINTON...KINTYRE AT 745 PM CDT VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR NORTH DAKOTA. LAT...LON 4663 10059 4618 10055 4618 9992 4663 9992
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 9, 3:00 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SAT JUN 9 2001 TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE GENLY FLWD AVN. SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT. 18Z BIS SOUNDING VERY MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8. CONVECTION IN NWRN ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS POINT FOR SVR POTENTIAL AT THIS TIME. MORE WDSPRD CONVECTION WILL MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR NOT QUITE AS HIGH. IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF TSTMS SUN NITE AND INTO MON MRNG. HWVR...LESS POTENTIAL FOR SEVERE. IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY iFRI/SAT NEXT WEEK. .BIS...NONE FORS
In the hours before
Local storm report, Jun 9, 5:41 PM CDT, 1 hour 25 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
NNNN
@RUKWBCe *KDENWWUS30 KBIS 092242 CCA
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 5:41 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 5:56 PM CDT, 1 hour 10 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 N (BIS)BISMARCK MUNI AR ND 1.75 INCH HAIL
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.
0555 PM MANDAN ND 2.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
NNNN
@RUKWBCe :KDENWWUS30 KBIS 092257
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 N (BIS)BISMARCK MUNI AR ND 1.75 INCH HAIL
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.
0555 PM MANDAN ND 2.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 6:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 8 NE FAIRFIELD ND .88 INCH HAIL
06/09/01 BILLINGS REPORTED BY STORM
SPOTTER.
0600 PM BISMARCK ND FUNNEL CLOUD
06/09/01 BURLEIGH NUMEROUS REPORTS OF
FUNNEL CL0UDS.
0600 PM MANDAN ND 50 MPH TSTM GUST
06/09/01 MORTON REPORTED BY HAM RADIO
OPERATOR ON THE STRIP
IN MANDAN.Local storm report, Jun 9, 6:39 PM CDT, 27 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 W CENTER ND 1.75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER.
0615 PM BISMARCK ND FLOOD
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR. STREET
FLOODING ONE FOOT DEEP
ON CENTURY EAST OF CHS.
0621 PM 3 W STEELE ND FUNNEL CLOUD
06/09/01 KIDDER LAW ENFORCEMENT COULD
NOT CONFIRM REPORT.
REPORTED BY PUBLIC.
0630 PM DICKINSON ND 1 INCH HAIL
06/09/01 STARK REPORTED BY HAM RADIO
OPERATOR.
0636 PM 5 NW BISMARCK ND 1 INCH HAIL
06/09/01 BURLEIGH SECOND ROUND OF HAIL.
REPORTED BY HAM RADIO
OPERATOR. GROUND IS
WHITE AT THE HORIZON
MIDDLE SCHOOL.
0636 PM MANDAN ND 1 INCH HAIL
06/09/01 MORTON REPORTED BY HAM RADIO
OPERATOR. SECOND ROUND
OF HAIL.
0638 PM 2 W (DIK)DICKINSON MUNI A ND .75 INCH HAIL
06/09/01 STARK 50 MPH WIND. REPORTED
BY HAM RADIO OPERATOR.
NNNN
@RUKWBCe (KDENWWUS30 KBIS 092339
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 W CENTER ND 1.75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER.
0615 PM BISMARCK ND FLOOD
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR. STREET
FLOODING ONE FOOT DEEP
ON CENTURY EAST OF CHS.
0621 PM 3 W STEELE ND FUNNEL CLOUD
06/09/01 KIDDER LAW ENFORCEMENT COULD
NOT CONFIRM REPORT.
REPORTED BY PUBLIC.
0630 PM DICKINSON ND 1 INCH HAIL
06/09/01 STARK REPORTED BY HAM RADIO
OPERATOR.
0636 PM 5 NW BISMARCK ND 1 INCH HAIL
06/09/01 BURLEIGH SECOND ROUND OF HAIL.
REPORTED BY HAM RADIO
OPERATOR. GROUND IS
WHITE AT THE HORIZON
MIDDLE SCHOOL.
0636 PM MANDAN ND 1 INCH HAIL
06/09/01 MORTON REPORTED BY HAM RADIO
OPERATOR. SECOND ROUND
OF HAIL.
0638 PM 2 W (DIK)DICKINSON MUNI A ND .75 INCH HAIL
06/09/01 STARK 50 MPH WIND. REPORTED
BY HAM RADIO OPERATOR.Local storm report, Jun 9, 6:51 PM CDT, 15 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM (BIS)BISMARCK MUNI ARPT ND 1 INCH HAIL
06/09/01 BURLEIGH COMBINED WITH 53 MPH
WIND.
M
0651 PM MANDAN ND .75 INCH HAIL
06/09/01 MORTON
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 65 min |
| Jun 9, 7:18 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 57 min |
| Jun 9, 7:28 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 62 min |
| Jun 9, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 60 min |
| Jun 9, 8:04 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 56 min |
| Jun 9, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 59 min |
| Jun 9, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 44 min |
| Jun 9, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.